Alert archive / South Dakota / Flash Flood Warnings in 2022

Flash Flood Warning 6, NWS Sioux Falls, SD

August 7, 2022Minnehaha County, South Dakota; Rock County, Minnesota

NWS Sioux Falls, SD issued this flash flood warning at Aug 7, 2022, 3:07 AM CDT for Minnehaha County, South Dakota; Rock County, Minnesota. It was in force for 7 hr. 11 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2022, 3:07 AM CDT (08:07 UTC)
Expired
Aug 7, 2022, 10:00 AM CDT
In force
7 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
None

Counties Rock County, MN, Minnehaha County, SD

The radar

The Sioux Falls radar (KFSD), 8 km from the middle of the area, began a volume at 08:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 3:13 AM CDTFLASH FLOOD4 Nne Sioux Falls, SDMULTIPLE REPORTS OF VEHICLES STRANDED IN FLOODED STREETS IN NORTHERN AND WESTERN SIOUX FALLS.
Aug 7, 7:00 AM CDTHEAVY RAIN 3.533 Ese Sioux Falls, SDCOCORAHS STATION SD-MH-99 SIOUX FALLS 2.7 ESE.
Aug 7, 7:00 AM CDTHEAVY RAIN 3.63 Ese Sioux Falls, SDCOCORAHS STATION SD-MH-1 SIOUX FALLS 5.0 SE ARPT.
Aug 7, 7:00 AM CDTHEAVY RAIN 5.41Brandon, SDCOCORAHS STATION SD-MH-106 BRANDON 0.4 NNE.
Aug 7, 7:20 AM CDTFLASH FLOOD1 Ene Sioux Falls, SDDELAYED REPORT. STREET FLOODING ONGOING AT 6TH ST AND CLIFF AVE.
Aug 7, 7:29 AM CDTHEAVY RAIN 4.823 Ese Sioux Falls, SDCOCORAHS STATION SD-MH-2 SIOUX FALLS 2.6 ESE.
Aug 7, 7:30 AM CDTHEAVY RAIN 3.514 Wsw Sioux Falls, SDCOCORAHS STATION SD-MH-59 SIOUX FALLS 4.1 WSW.
Aug 7, 8:00 AM CDTHEAVY RAIN 3.682 Sw Sioux Falls, SDCOCORAHS STATION SD-MH-105 SIOUX FALLS 1.6 SW.
Aug 7, 8:00 AM CDTHEAVY RAIN 5.23 E Sioux Falls, SDCOCORAHS STATION SD-MH-110 3 E SIOUX FALLS.
Aug 7, 9:00 AM CDTFLASH FLOOD2 E Sioux Falls, SDDELAYED REPORT. STREET FLOODING REPORTED AT I-229 AND EAST 10TH STREET ON-RAMP. REPORTED VIA SOCIAL MEDIA.
Aug 7, 9:30 AM CDTHEAVY RAIN 5.673 Nnw Sioux Falls, SD24 HOUR RAINFALL TOTAL AT ASOS STATION KFSD SIOUX FALLS AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.1 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2022-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2022-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1285 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

719 
WGUS53 KFSD 070807
FFWFSD
MNC133-SDC099-071200-
/O.NEW.KFSD.FF.W.0006.220807T0807Z-220807T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sioux Falls SD
307 AM CDT Sun Aug 7 2022

The National Weather Service in Sioux Falls has issued a

* Flash Flood Warning for...
  Southwestern Rock County in southwestern Minnesota...
  Southeastern Minnehaha County in southeastern South Dakota...

* Until 700 AM CDT.

* At 307 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. The expected rainfall rate is 1 to 2 inches in 1 
  hour. Additional rainfall amounts of 1 to 3 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Sioux Falls, Brandon, Valley Springs, Hills, Beaver Creek, Rowena, 
  Corson and Ellis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 4350 9684 4361 9684 4362 9645 4363 9632
      4350 9633 4350 9668 4350 9675 4350 9677
      4350 9681

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

JH
4 follow-up statements
060 
WGUS73 KFSD 071014
FFSFSD

Flash Flood Statement
National Weather Service Sioux Falls SD
514 AM CDT Sun Aug 7 2022

MNC133-SDC099-071200-
/O.CON.KFSD.FF.W.0006.000000T0000Z-220807T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rock MN-Minnehaha SD-
514 AM CDT Sun Aug 7 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 7 AM CDT THIS MORNING 
FOR SOUTHWESTERN ROCK AND SOUTHEASTERN MINNEHAHA COUNTIES...

At 514 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 2 and 5 inches of rain have 
fallen. The expected rainfall rate is 1 to 2 inches in 1 hour. 
Additional rainfall amounts up to 2 inches are possible in the 
warned area. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Sioux Falls, Brandon, Valley Springs, Hills, Beaver Creek, Rowena, 
  Corson and Ellis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4350 9684 4361 9684 4362 9645 4363 9632
      4350 9633 4350 9668 4350 9675 4350 9677
      4350 9681

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

JH
889 
WGUS53 KFSD 071131
FFWFSD
MNC133-SDC099-071400-
/O.EXT.KFSD.FF.W.0006.000000T0000Z-220807T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sioux Falls SD
631 AM CDT Sun Aug 7 2022

The National Weather Service in Sioux Falls has extended the

* Flash Flood Warning for...
  Southwestern Rock County in southwestern Minnesota...
  Southeastern Minnehaha County in southeastern South Dakota...

* Until 900 AM CDT.

* At 631 AM CDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain in Sioux Falls. Between 3 and 6 
  inches of rain have fallen. The expected rainfall rate is 1 to 2 
  inches in 1 hour. Additional rainfall amounts up to 2 inches are 
  possible in the warned area. Flash flooding is already occurring.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Sioux Falls, Brandon, Valley Springs, Hills, Beaver Creek, Rowena, 
  Corson and Ellis.

Law enforcement reported vehicles stranded in flood waters in parts 
of northern and western Sioux Falls earlier this morning. In 
addition, the typical low-lying areas of Sioux Falls have also seen 
flooding this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4350 9684 4361 9684 4362 9645 4363 9632
      4350 9633 4350 9668 4350 9675 4350 9677
      4350 9681

FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

JH
583 
WGUS53 KFSD 071350
FFWFSD
MNC133-SDC099-071500-
/O.EXT.KFSD.FF.W.0006.000000T0000Z-220807T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sioux Falls SD
850 AM CDT Sun Aug 7 2022

The National Weather Service in Sioux Falls has extended the

* Flash Flood Warning for...
  Southwestern Rock County in southwestern Minnesota...
  Southeastern Minnehaha County in southeastern South Dakota...

* Until 1000 AM CDT.

* At 850 AM CDT, Doppler radar and automated rain gauges indicated 
  heavy rain has fallen around Sioux Falls. Between 3 and 6 inches 
  of rain have fallen. Flash flooding is already occurring.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar and automated gauges.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Sioux Falls, Brandon, Valley Springs, Hills, Beaver Creek, Rowena, 
  Corson and Ellis.

Even though the rainfall has ended, there is still considerable 
runoff moving through the ditches, creeks and streams, as well as 
ponded water in several locations. This runoff should greatly 
decrease over the next hour.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4350 9684 4361 9684 4362 9645 4363 9632
      4350 9633 4350 9668 4350 9675 4350 9677
      4350 9681

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

Gillispie
626 
WGUS73 KFSD 071454
FFSFSD

Flash Flood Statement
National Weather Service Sioux Falls SD
954 AM CDT Sun Aug 7 2022

MNC133-SDC099-071504-
/O.EXP.KFSD.FF.W.0006.000000T0000Z-220807T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rock MN-Minnehaha SD-
954 AM CDT Sun Aug 7 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 10 AM CDT THIS MORNING FOR 
SOUTHWESTERN ROCK AND SOUTHEASTERN MINNEHAHA COUNTIES...

Flood waters are receding. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 4350 9684 4361 9684 4362 9645 4363 9632
      4350 9633 4350 9668 4350 9675 4350 9677
      4350 9681

$$

Gillispie

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 10:50 PM CDT, 4 hours 17 minutes earlier.

Area forecast discussion, Aug 6, 10:50 PM CDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1050 PM CDT Sat Aug 6 2022

.SHORT TERM...(This Evening through Sunday)
Issued at 249 PM CDT Sat Aug 6 2022

The threat for isolated stronger updrafts and heavy rain continue to
be the main concerns tonight into Sunday. With freezing levels still
forecast to be about 14000 feet AGL and deep moisture through the
column the PWAT values are up around 2 inches. As an upper level
wave will move across the Dakotas tonight into Sunday which will
back the low and mid level flow, focusing lift across much of the
area. Where exactly development will take place is not an easy call,
but somewhere near I-90 later tonight into Sunday morning when the
backed flow maximizes across the area. Confidence is fairly high
that the low to mid level flow will allow for development later
tonight into Sunday morning as the surface instability to the south
does not look like it will allow for rapid development which would
perturb the mid level flow into southeast SD and southwest MN. So,
with all of that being said, believe we will see scattered activity
through late evening, maybe a few stronger updrafts in northwest IA,
then a broader area of showers and thunderstorms overnight into
Sunday morning. Some locations will likely see 1 to 3 inches of
rainfall but again just where that will be is the big question.
Parts of northwest IA and southwest MN seem to have the better
chances but also parts of east central SD.

The right entrance region of the upper level jet swings through
Sunday which will bring a gradual end of showery activity from
northwest to southeast through the day into Sunday night. Still some
threat for higher rainfall amounts but forcing will weaken through
the day. Northwest IA appears to have the better chance for some
higher amounts. Severe weather looks to be a minimal threat.
Temperatures on Sunday in most locations will be on the cooler side
with highs in the lower to mid 70s. Some warmer and humid readings
will linger in northwest IA closer to the surface front.

.LONG TERM...(Sunday Night through Saturday)
Issued at 249 PM CDT Sat Aug 6 2022

Cooler and drier air will filter in on Sunday night and bring an end
to the precipitation from northwest to southeast. With this cooler
and drier air temperatures will fall into the 50s by Monday morning.

Monday should prove to be a very nice day with dew points in the
50s, lighter winds, abundant sunshine and highs mostly in the 70s.

Upper level ridging will try to build across the area through the
week, with a strong ridge building to the west of the area. This
should bring mostly dry conditions and above normal temperatures,
although not excessively so. Mostly highs in the 80s to lower 90s
and lows in the 60s. Friday and Saturday may see more widespread
highs in the 90s if the ridge can build east enough. More than
likely there will be a couple of periods of shower and thunderstorm
potential with weak waves in the upper level flow but timing and
location confidence pretty low.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1049 PM CDT Sat Aug 6 2022

Aside from a few showers across NE Nebraska, latest radar imagery
shows quiet conditions across the region. Should see this relative
lull in precipitation continue for a few more hours, before showers
begin to blossom again prior to daybreak.

Similar to today, should see coverage remain scattered in nature,
with perhaps a few thunderstorms possible during the afternoon
hours. However, given that confidence remains low concerning
development and timing, have opted to exclude any mention of thunder
for this TAF issuance. Will continue to monitor trends and amend if
necessary. Otherwise, the main concern throughout the period will be
lowing cigs - as MVFR and even IFR levels become more widespread
after daybreak, especially along and south of I-90. Should see cigs
slowly improve toward the end of the period, as rain gradually
diminishes from west to east.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...08
LONG TERM...08
AVIATION...SST
Hazardous weather outlook, Aug 6, 9:20 PM CDT, 5 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
920 PM CDT Sat Aug 6 2022

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-080230-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
920 PM CDT Sat Aug 6 2022

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Tonight.

Periods of rain and embedded thunderstorms are expected through
tonight. While the risk of severe storms is low, stronger storms
will bring a potential for heavy rainfall rates. This could cause
localized ponding of water, especially in urban areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered showers and storms will continue into Sunday night.
However, the risk of severe weather or additional heavy rain is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Flash Flood Warnings in South Dakota, 2022Flash Flood Warnings in Minnesota, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.